Utah, 2012Winter Storm and Winter Weather in Utah, March 18 to 19, 2012
March 18 to 19, 2012 · NWS GJT · 3 events in 3 counties and zones
A Pacific trough brought heavy snow accumulations and strong winds to many mountain areas of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific trough brought heavy snow accumulations and strong winds to many mountain areas of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 17, 8:46 PM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Mar 17, 8:46 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
946 PM MDT SAT MAR 17 2012
.UPDATE...
ISSUED AT 830 PM MDT SAT MAR 17 2012
AS THE SUN SET...SURFACE WINDS STEADILY DECREASED SO THE WIND
ADVISORY WAS ALLOWED TO EXPIRE. RELATIVE HUMIDITY ROSE AS WELL AND
THUS THE RED FLAG WARNING WAS ALLOWED TO EXPIRE. THE POWERFUL
PACIFIC STORM REMAINS ON TRACK THIS EVENING WITH THE SURFACE COLD
FRONT PROJECTED TO PASS THE CO/UT BORDER AROUND NOON SUNDAY. AHEAD
OF THE FRONT STRONG SOUTH WINDS WILL REDEVELOP EARLY IN THE
MORNING...SHIFTING TO MAINLY SOUTHWEST WINDS AND REMAINING STRONG
FOLLOWING FRONTAL PASSAGE.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 405 PM MDT SAT MAR 17 2012
A POTENT WINTER STORM WILL BE MOVING INTO OUR CWA LATE TONIGHT
AND SUNDAY. GUSTY SOUTH TO SOUTHWEST SURFACE WINDS DEVELOPED THIS
AFTERNOON...THOUGH NOT QUITE AS STRONG AS EXPECTED IN MOST OF THE
WIND ADVISED ZONES. SHOULD BE ANOTHER MILD NIGHT TONIGHT WITH MIN
TEMPERATURES LIKELY TO BE HIGHER THAN GUIDANCE AT MOST LOCATIONS.
THE WINTER STORM ON OUR DOOR STEP WILL BE ACCOMPANIES BY SIGNIFICANT
MOISTURE AND MUCH COLDER AIR...ALONG WITH ISOLATED EMBEDDED
CONVECTION PROBABLE ALONG AND BEHIND THE ASSOCIATED COLD FRONT WHICH IS
EXPECTED TO REACH OUR EASTERN UT ZONES AFTER MIDNIGHT AND TO NEAR
THE CONTINENTAL DIVIDE BY AROUND NOON ON SUNDAY. SNOW LEVELS WILL
INITIALLY BE QUITE HIGH...AROUND THE 9000 FEET FOR MOST OF OUR
CWA...BUT WILL BE LOWERING TO ALL VALLEYS BY SUNDAY NIGHT.
HEAVIEST SNOWFALL STILL EXPECTED ALONG AND WITHIN ABOUT 18 HOURS
AFTER THE FRONTAL PASSAGE. SNOWFALL RATES COULD EASILY EXCEED AN
INCH PER HOUR IN THE SOUTHWEST SAN JUAN MOUNTAINS WHERE TOTALS OF
12 TO 24 INCHES ARE EXPECTED...WITH LOCALLY HIGHER AMOUNTS ON S-SW
FACING SLOPES. SIGNIFICANT TO HEAVY SNOWFALL STILL EXPECTED IN
MOST OTHER MOUNTAIN ZONES...AS WELL AS MOST LOWER ELEVATION ZONES
IN SW CO.
CONVECTION WILL BE THE WILD CARD FOR SNOWFALL TOTALS FROM THIS
STORM SYSTEM...AND THE OCCURENCES OF CONVECTIVELY ENHANCED
SNOWFALL MAY BE SOMEWHAT RANDOM ALONG AND BEHIND THE COLD FRONT.
THEREFORE...WILL NEED TO HAVE A VERY SENSITIVE SITUATIONAL
AWARENESS THROUGHOUT THIS EVENT...AND BE READY TO UPGRADE SOME OF
THE ADVISORIES.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 405 PM MDT SAT MAR 17 2012
THE MAIN AREA OF LARGE SCALE ASCENT AHEAD OF THE UPPER LEVEL TROF
AXIS WILL BE LIFTING ACROSS THE SOUTHEAST CWA THROUGH THE MORNING
HOURS BEFORE RELOCATED TO THE LEE OF THE ROCKIES. THIS COMBINED
WITH SOUTHWESTERLY FLOW ALOFT AND SHOULD SEE FAIRLY GOOD SNOW
RATES ACROSS THE SOUTHERN AND CENTRAL MOUNTAINS AS WELL AS THE
ADJACENT VALLEYS OF FOOT HILLS IN SOUTHWEST COLORADO. LAPSE RATES
WILL ALSO BE AOA 7C/KM TO HELP AID IN UPWARD MOTION ALONG WITH THE
CHANNELIZED VORT STREAM MOVING THROUGH. THE UPPER FLOW WILL
GRADUALLY BE TURNING MORE TO THE WEST AND NORTHWEST THROUGH THE
AFTERNOON WITH UPPER TROF PASSAGE...WHICH WILL BE BRINGING IN THE
-30/-32C COLD CORE OF THE SYSTEM. WITH DYNAMICS ON THE DECREASE
THE FOCUS FOR HEAVIER SNOW LOOKS TO FALL TO INCREASING INSTABILITY
AND OROGRAPHICS. THE NORTHERN MOUNTAINS AND PORTIONS OF THE
CENTRAL COLORADO MOUNTAINS LOOK TO BECOME MORE FAVORED IN THIS
FLOW AS WELL AS THE NORTHERN SIDE OF THE SAN JUANS. ALSO WITH THE
FLOW BECOMING MORE NORTHERLY IN THE AFTERNOON THE GORGE BY DO WELL
WITH A FAVORABLE DENDRITIC TEMPERATURES REACHING INTO THE LOW
LAYERS OF THE ATMOSPHERE. EXPECTING THE HEAVIEST SNOWFALL ALONG
THE TERRAIN AND HAVE ALSO ADDED MENTION OF ISOLATED THUNDERSTORMS.
ANY SHOWER THAT BREAKS FROM THE TERRAIN WILL BE ABLE TO PRODUCE
SOME BRIEF HEAVY SNOW AS THEY PASS OVER THE LOWER ELEVATIONS AND
THIS WILL NEED TO BE MONITORED IF THESE SHOWERS FIND A PERSISTENT
BOUNDARY TO FOLLOW.
THE CONVECTION SHOULD BE WANING AROUND SUNSET MONDAY NIGHT BUT THE
TRAILING EDGE OF THE UPPER TROF AND CHANNELIZED VORT SHOULD COMBINE
WITH THE NORTHERLY OROGRAPHIC FLOW AND RESIDUAL MOISTURE SHOULD KEEP
SNOW SHOWERS GOING ACROSS THE MOUNTAINS OVERNIGHT. FOR NOW ONLY
EXPECTING LIGHT ACCUMULATIONS. THE COLD NORTHERLY FLOW BEHIND THE
TROF ON TUESDAY WILL KEEP MAINLY ISOLATED TO WIDELY SCATTERED
SHOWERS ACROSS THE HIGH TERRAIN. TEMPERATURES WILL CONTINUE TO
STRUGGLE IN THIS FLOW AND SHOULD REMAIN ABOUT 10 DEGREES BELOW
NORMAL.
A WARM-UP WILL BEGIN IN EARNEST HOWEVER BEGINNING MID WEEK AS THIS
PACIFIC STORM PUSHES INTO THE MISSISSIPPI AND TENNESSEE VALLEYS AND
A BROAD RIDGE SETS UP ACROSS THE SOUTHWEST CONUS AGAIN. THE STORM
TRACK WILL RETURN TO THE NORTH AND SET UP A PATTERN SIMILAR TO THIS
PAST WEEK WITH WARM SOUTHWEST FLOW DIRECTED OUT OF THE DESERT
SOUTHWEST INTO THE CENTRAL ROCKIES. HIGHS LOOK TO REACH WELL ABOVE
NORMAL BY LATE NEXT WEEK...WHICH WILL AGAIN HEIGHTEN FIRE WEATHER
CONCERNS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY EVENING) ISSUED
AT 945 PM MDT SAT MAR 17 2012
ISOLATED CONVECTIVE SHOWERS IN THE MOUNTAINS WILL PRODUCE BRIEF
MVFR CIGS AND VSBYS ALONG THE RIDGES AND HIGH MT PASSES. SOUTH
WINDS WILL CONTINUE DIMINISHING OVERNIGHT...THEY SHOULD REMAIN
STRONG ENOUGH...30 TO 40 MPH...TO PRODUCE MECHANICAL TURBULANCE.
THE STRONG PACIFIC STORM IS STILL ON TRACK TO MOVE THROUGH EASTERN
UT SUNDAY MORNING AND WESTERN CO SUNDAY AFTERNOON. WITH LITTLE OR
NO CHANCE FOR SURFACE-BASED INVERSIONS TO FORM...SOUTH WINDS
SHOULD STRENGTHEN STARTING EARLY IN THE MORNING. CLOUDS AND
PRECIPITATION WILL BE ON THE INCREASE WITH THE ARRIVAL OF THE
FRONT LATE SUNDAY MORNING AND EARLY AFTERNOON. THIS WILL BRING
LOWERING CLOUD BASES AND VSBYS FOR WIDESPREAD MVFR AND OCCASIONAL
IFR CONDITIONS AT ALL TAF SITES. MOUNTAINS AND HIGH PASSES WILL ALL
BECOME OBSCURED.
&&
.FIRE WEATHER...
ISSUED AT 830 PM MDT FRI MAR 16 2012
THE RED FLAG WARNING EXPIRED AT 8 PM MDT. WINDS DIMINISHED AND THE
HUMIDITY ROSE ABOVE 15 PERCENT AT MOST LOCATIONS.
SUNDAY WILL BE A VERY WINDY DAY WITH A STRONG COLD FRONTAL PASSAGE
AND WIDESPREAD PRECIPITATION.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY FROM 6 AM TO 6 PM MDT SUNDAY FOR COZ006-011.
WINTER WEATHER ADVISORY FROM 6 PM SUNDAY TO 6 AM MDT TUESDAY FOR
COZ014.
WINTER STORM WARNING FROM 9 AM SUNDAY TO MIDNIGHT MDT MONDAY
NIGHT FOR COZ018.
WINTER STORM WARNING FROM NOON SUNDAY TO MIDNIGHT MDT MONDAY
NIGHT FOR COZ009-012-017.
WINTER WEATHER ADVISORY FROM 3 PM SUNDAY TO NOON MDT MONDAY FOR
COZ020-021.
WINTER STORM WARNING FROM 6 AM SUNDAY TO 6 PM MDT MONDAY FOR
COZ019.
WINTER WEATHER ADVISORY FROM NOON SUNDAY TO MIDNIGHT MDT MONDAY
NIGHT FOR COZ003-010-013.
WIND ADVISORY FROM 9 AM TO 6 PM MDT SUNDAY FOR COZ001-002.
WINTER STORM WARNING FROM 3 PM SUNDAY TO NOON MDT MONDAY FOR
COZ022-023.
UT...WINTER STORM WARNING UNTIL 6 PM MDT MONDAY FOR UTZ025-028.
WIND ADVISORY FROM 6 AM TO 6 PM MDT SUNDAY FOR UTZ027.
WINTER STORM WARNING UNTIL 3 PM MDT MONDAY FOR UTZ023.
&&
UPDATE...CC
SHORT TERM...JRP
LONG TERM....15
AVIATION...CCHazardous weather outlook, Mar 17, 4:58 AM MST, 19 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
558 AM MDT SAT MAR 17 2012
COZ001>014-017>023-UTZ022>025-027>029-181200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
558 AM MDT SAT MAR 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR
COZ001-002-006>008-011-020-021...
...RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
COZ200-202-203-207-290-292...
...WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON
FOR COZ009-012-017-018...
...WINTER STORM WATCH FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON
FOR COZ019...
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS ACROSS UTAH AND COLORADO ARE EXPECTED TODAY AHEAD
OF A POWERFUL STORM SYSTEM THAT WILL MOVE THROUGH THE AREA
TOMORROW. AS SUCH...A WIND ADVISORY HAS BEEN ISSUED FOR MANY ZONES
ACROSS BOTH UTAH AND COLORADO. HUMIDITIES WILL ALSO BE LOW TODAY
AND WITH THE STRONG WINDS...EXPLOSIVE FIRE GROWTH IS POSSIBLE. DUE
TO THIS...A RED FLAG WARNING HAS BEEN ISSUED FOR SOME CO AND UT
ZONES AS INDICATED ABOVE. WEATHER CONDITIONS WILL DETERIORATE
OVERNIGHT AS THE FRONT APPROACHES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AS THE COLD FRONT MOVES THROUGH THE AREA TOMORROW...THUNDERSTORMS ARE
EXPECTED ALONG AND JUST BEHIND THE FRONT. ONCE THE FRONT HAS
PASSED...SNOWFALL ACCUMULATIONS OF UP TO 20 INCHES ARE POSSIBLE
OVER THE SAN JUAN AND EASTERN UINTA MOUNTAINS WHILE THE CENTRAL
MOUNTAINS AND PLATEAUS ACROSS THE AREA WILL SEE BETWEEN 6 TO 12
INCHES OF NEW SNOW.
LINGERING SNOWSHOWERS ARE POSSIBLE THROUGH TUESDAY BEFORE HIGH
PRESSURE BUILDS IN BRINGING SUNNY SKIES AND WARMER TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Storm, Eastern Uinta Mountains
- When
- March 18, 12:00 AM MST to March 19, 11:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall accumulations of 11 to 16 inches were measured across the area. Wind gusts of 30 to 45 mph produced areas of blowing and drifting snow.
Winter Weather, Tavaputs Plateau
- When
- March 18, 7:00 AM MST to March 19, 6:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 10 inches were measured across the area. Wind gusts of 30 to 40 mph produced areas of blowing and drifting snow.
Winter Storm, La Sal & Abajo Mountains
- When
- March 18, 7:00 AM MST to March 19, 5:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall accumulations of 10 to 13 inches were measured above the 8000 foot level. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, March 18, 20125 injured · $1.8 million · EF3 · 17 events
- Tornado and Hail in Texas, March 18 to 19, 20123 injured · $1.0 million · EF2 · 7 events
- Wildfire and High Wind in Colorado, March 18 to 19, 20123 injured · $250,000 · 59 kt wind · 3 events
- Hail and Damaging Winds in Texas, March 18 to 19, 20121 injured · $150,000 · 1 in hail · 9 events
- Heavy Snow and High Wind in New Mexico, March 18 to 20, 2012$48,000 · 70 kt wind · 28 events
- Hail and Damaging Wind in South Dakota, March 18, 2012$110,000 · 4.25 in hail · 3 events
- Flooding and Hail in Ohio, March 18, 2012$2,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Texas, March 18 to 19, 2012$5,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Oklahoma, March 18 to 19, 2012EF0 · 15 events
- Winter Storm and Winter Weather in Colorado, March 18 to 20, 201212 events
- High Wind in Colorado, March 18, 201252 kt wind · 12 events
- Hail in Kansas, March 18 to 19, 20121.25 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371065, 371066, 371067.